The geometry of graphs and some of its algorithmic applications


In this paper we explore some implications of viewing graphs asgeometric objects. This approach offers a new perspective on a number of graph-theoretic and algorithmic problems. There are several ways to model graphs geometrically and our main concern here is with geometric representations that respect themetric of the (possibly weighted) graph. Given a graphG we map its vertices to a normed space in an attempt to (i) keep down the dimension of the host space, and (ii) guarantee a smalldistortion, i.e., make sure that distances between vertices inG closely match the distances between their geometric images.

In this paper we develop efficient algorithms for embedding graphs low-dimensionally with a small distortion. Further algorithmic applications include:

  1. A simple, unified approach to a number of problems on multicommodity flows, including the Leighton-Rao Theorem [37] and some of its extensions. We solve an open question in this area, showing that the max-flow vs. min-cut gap in thek-commodities problem isO(logk). Our new deterministic polynomial-time algorithm finds a (nearly tight) cut meeting this bound.

  2. For graphs embeddable in low-dimensional spaces with a small distortion, we can find low-diameter decompositions (in the sense of [7] and [43]). The parameters of the decomposition depend only on the dimension and the distortion and not on the size of the graph.

  3. In graphs embedded this way, small balancedseparators can be found efficiently.

Given faithful low-dimensional representations of statistical data, it is possible to obtain meaningful and efficientclustering. This is one of the most basic tasks in pattern-recognition. For the (mostly heuristic) methods used in the practice of pattern-recognition, see [20], especially chapter 6.

Our studies of multicommodity flows also imply that every embedding of (the metric of) ann-vertex, constant-degree expander into a Euclidean space (of any dimension) has distortion Ω(logn). This result is tight, and closes a gap left open by Bourgain [12].

This is a preview of subscription content, access via your institution.


  1. [1]

    N. Alon, M. Katchalski, andW. R. Pulleyblank: Cutting disjoint disks by straight lines,Discrete and Computational Geometry 4 (1989), 239–243.

    Google Scholar 

  2. [2]

    I. Althöfer, G. Das, D. Dobkin, D. Joseph, andJ. Soares: On sparse spanners of weighted graphs,Discrete and Computational Geometry 9 (1993), 81–100.

    Google Scholar 

  3. [3]

    E. M. Andreev: Convex polyhedra in Lobačevskiî spaces,Mat. Sb. (N.S.) 81 (123) (1970), 445–478. English translation:Math. USSR Sb. 10 (1970), 413–440.

    Google Scholar 

  4. [4]

    E. M. Andreev: Convex polyhedra of finite volume in Lobačevskiî space,Mat. Sb. (N.S.) 83 (125) (1970), 256–260. English translation:Math. USSR Sb. 12 (1970), 255–259.

    Google Scholar 

  5. [5]

    J. Arias-de-Reyna, andL. Rodrígues-Piazza: Finite metric spaces needing high dimension for Lipschitz embeddings in Banach spaces,Israel J. Math. 79 (1992), 103–111.

    Google Scholar 

  6. [6]

    Y. Aumann, andY. Rabani: AnO(logk) approximate min-cut max-flow theorem and approximation algorithm, preprint, 1994.

  7. [7]

    B. Awerbuch, andD. Peleg: Sparse partitions,FOCS 31 (1990), 503–513.

    Google Scholar 

  8. [8]

    L. Babai, andD. Frankl:Linear Algebra Methods in Combinatorics, Preliminary Version 2, Department of Computer Science, The University of Chicago, Chicago, 1992.

    Google Scholar 

  9. [9]

    K. Ball: Isometric embedding inl p -spaces,Europ. J. Combinatorics 11 (1990), 305–311.

    Google Scholar 

  10. [10]

    B. Berger: The fourth moment method,SODA 2 (1991), 373–383.

    Google Scholar 

  11. [11]

    L. M. Blumenthal:Theory and Applications of Distance Geometry, Chelsea, New York, 1970.

    Google Scholar 

  12. [12]

    J. Bourgain: On Lipschitz embedding of finite metric spaces in Hilbert space,Israel J. Math. 52 (1985), 46–52.

    Google Scholar 

  13. [13]

    L. Carroll:Through the Looking-Glass and what Alice Found There, Chapter 6, Pan Books, London, 1947.

    Google Scholar 

  14. [14]

    F. R. K. Chung: Separator theorems and their applications, in:Paths, Flows, and VLSI-Layout, (B. Korte, L. Lovász, H. J. Prömel, and A. Schrijver eds.) Springer, Berlin-New York, 1990, 17–34.

    Google Scholar 

  15. [15]

    E. Cohen: Polylog-time and near-linear work approximation scheme for undirected shortest paths,STOC 26 (1994), 16–26.

    Google Scholar 

  16. [16]

    L. J. Cowen: On local representations of graphs and networks, PhD dissertation, MIT/LCS/TR-573, 1993.

  17. [17]

    L. Danzer, andB. Grünbaum: Über zwei Probleme bezüglich konvexer Körper von P. Erdős und von V. L. Klee,Math. Zeitschr. 79 (1962), 95–99.

    Google Scholar 

  18. [18]

    M. Deza, andM. Laurent: Applications of cut polyhedra, Liens-92-18, September 1992.

  19. [19]

    M. Deza, andH. Maehara: Metric transforms and Euclidean embeddings,Trans. AMS 317 (1990), 661–671.

    Google Scholar 

  20. [20]

    R. O. Duda, andP. E. Hart:Pattern Classification and Scene Analysis, John Wiley and Sons, New York, 1973.

    Google Scholar 

  21. [21]

    P. Frankl, andH. Maehara: The Johnson-Lindenstrauss lemma and the sphericity of some graphs,J. Comb. Th. B 44 (1988), 355–362.

    Google Scholar 

  22. [22]

    P. Frankl, andH. Maehara: On the contact dimension of graphs,Discrete and Computational Geometry 3 (1988), 89–96.

    Google Scholar 

  23. [23]

    N. Garg: A deterministicO(logk)-approximation algorithm for the sparsest cut, preprint, 1995.

  24. [24]

    N. Garg, V. V. Vazirani, andM. Yannakakis: Approximate max-flow min-(multi)cut theorems and their applications,STOC 25 (1993), 698–707.

    Google Scholar 

  25. [25]

    A. A. Giannopoulos: On the Banach-Mazur distance to the cube, to appear in:Geometric Aspects of Functional Analysis.

  26. [26]

    M. X. Goemans, andD. P. Williamson: 878-Approximation algorithms for MAX CUT and MAX 2SAT,STOC 26 (1994), 422–431.

    Google Scholar 

  27. [27]

    R. L. Graham, andP. M. Winkler: On isometric embeddings of graphs,Trans. AMS 288 (1985), 527–536.

    Google Scholar 

  28. [28]

    W. Holsztynski: ℝn as a universal metric space, Abstract 78T-G56,Notices AMS 25 (1978), A-367.

    Google Scholar 

  29. [29]

    T. C. Hu: Multicommodity network flows,Operations Research 11 (1963), 344–360.

    Google Scholar 

  30. [30]

    F. Jaeger: A survey of the cycle double cover conjecture,Annals of Discrete Math. 27 (1985), 1–12.

    Google Scholar 

  31. [31]

    W. B. Johnson, andJ. Lindenstrauss: Extensions of Lipschitz mappings into a Hilbert space,Contemporary Mathematics 26 (1984), 189–206.

    Google Scholar 

  32. [32]

    W. B. Johnson, J. Lindenstrauss, andG. Schechtman: On Lipschitz embedding of finite metric spaces in low dimensional normed spaces, in:Geometric Aspects of Functional Analysis, (J. Lindenstrauss and V. Milman eds.) LNM 1267, Springer, Berlin-New York, 1987, 177–184.

    Google Scholar 

  33. [33]

    D. Karger, R. Motwani, andM. Sudan: Approximate graph coloring by semidefinite programming,FOCS 35 (1994), 2–13.

    Google Scholar 

  34. [34]

    A. K. Kelmans: Graph planarity and related topics,Contemporary Mathematics 147 (1993), 635–667.

    Google Scholar 

  35. [35]

    P. Klein, A. Agrawal, R. Ravi, andS. Rao: Approximation through multicommodity flow,FOCS 31 (1990), 726–737.

    Google Scholar 

  36. [36]

    P. Koebe: Kontaktprobleme der konformen Abbildung, Berichte Verhande. Sächs. Akad. Wiss. Leipzig,Math.-Phys. Klasse 88 (1936), 141–164.

    Google Scholar 

  37. [37]

    T. Leighton, andS. Rao: An approximate max-flow min-cut theorem for uniform multicommodity flow problems with applications to approximation algorithms,FOCS 29 (1988), 422–431.

    Google Scholar 

  38. [38]

    M. Linial, N. Linial, N. Tishby, andG. Yona: Work in progress, 1995.

  39. [39]

    N. Linial: Local-global phenomena in graphs,Combinatorics, Probability and Computing 2 (1993), 491–503.

    Google Scholar 

  40. [40]

    N. Linial, L. London, andYu. Rabinovich: The geometry of graphs and some of its algorithmic applications,FOCS 35 (1994), 577–591.

    Google Scholar 

  41. [41]

    N. Linial, L. Lovász, andA. Wigderson: Rubber bands, convex embeddings and graph connectivity,Combinatorica 8 (1988), 91–102.

    Google Scholar 

  42. [42]

    N. Linial, D. Peleg, Yu. Rabinovich, andM. Saks: Sphere packing and local majorities in graphs, The 2nd Israel Symp. on Theory and Computing Systems (1993), 141–149.

  43. [43]

    N. Linial, andM. Saks: Low diameter graph decompositions,SODA 2 (1991), 320–330. Journal version:Combinatorica 13 (1993), 441–454.

    Google Scholar 

  44. [44]

    J. H. van Lint, andR. M. Wilson:A Course in Combinatorics, Cambridge University Press, Cambridge, 1992.

    Google Scholar 

  45. [45]

    L. Lovász: On the Shannon capacity of a graph,IEEE Trans. Inf. Th. 25 (1979), 1–7.

    Google Scholar 

  46. [46]

    L. Lovász, M. Saks, andA. Schrijver: Orthogonal representations and connectivity of graphs,Linear Algebra Appl. 114–115 (1989), 439–454.

    Google Scholar 

  47. [47]

    J. Matoušek: Computing the center of planar point sets, in:Discrete and computational Geometry: papers from the DIMACS special year, (J. E. Goodman, R. Pollack, and W. Steiger eds.) AMS, Providence, 1991, 221–230.

    Google Scholar 

  48. [48]

    J. Matoušek: Note on bi-Lipschitz embeddings into normed spaces,Comment. Math. Univ. Carolinae 33 (1992), 51–55.

    Google Scholar 

  49. [49]

    G. L. Miller, S-H. Teng, andS. A. Vavasis: A unified geometric approach to graph separators,FOCS 32 (1991), 538–547.

    Google Scholar 

  50. [50]

    G. L. Miller, andW. Thurston: Separators in two and three dimensions,STOC 22 (1990), 300–309.

    Google Scholar 

  51. [51]

    D. Peleg, andA. Schäffer: Graph spanners,J. Graph Theory 13 (1989), 99–116.

    Google Scholar 

  52. [52]

    G. Pisier:The Volume of Convex Bodies and Banach Space Geometry, Cambridge University Press, Cambridge, 1989.

    Google Scholar 

  53. [53]

    S. A. Plotkin, andÉ. Tardos: Improved bounds on the max-flow min-cut ratio for multicommodity flows,STOC 25 (1993), 691–697.

    Google Scholar 

  54. [54]

    Yu. Rabinovich, andR. Raz: On embeddings of finite metric spaces in graphs with a bounded number of edges, in preparation.

  55. [55]

    J. Reiterman, V. Rödl, andE. Šiňajová: Geometrical embeddings of graphs,Discrete Mathematics 74 (1989), 291–319.

    Google Scholar 

  56. [56]

    N. Robertson, andP. D. Seymour: Graph Minors I–XX,J. Comb. Th. B (1985-present).

  57. [57]

    B. Rothschild, andA. Whinston: Feasibility of two-commodity network flows,Operations Research 14 (1966), 1121–1129.

    Google Scholar 

  58. [58]

    J. S. Salowe: On Euclidean graphs with small degree,Proc. 8th ACM Symp. Comp. Geom. (1992), 186–191.

  59. [59]

    D. D. Sleator, R. E. Tarjan, andW. P. Thurston: Rotation distance, triangulations, and hyperbolic geometry,J. AMS 1 (1988), 647–681.

    Google Scholar 

  60. [60]

    W. P. Thurston: The finite Riemann mapping theorem, invited address, International Symposium in Celebration of the Proof of the Bieberbach Conjecture, Purdue University, 1985.

  61. [61]

    D. J. A. Welsh:Complexity: Knots, Colourings and Counting, LMS Lecture Note Series 186, Cambridge University Press, Cambridge, 1993.

    Google Scholar 

  62. [62]

    P. M. Winkler: Proof of the squashed cube conjecture,Combinatorica 3 (1983), 135–139.

    Google Scholar 

  63. [63]

    H. S. Witsenhausen: Minimum dimension embedding of finite metric spaces,J. Comb. Th. A 42 (1986), 184–199.

    Google Scholar 

  64. [64]

    I. M. Yaglom, andV. G. Boltyanskiî:Convex Figures, Holt, Rinehart and Winston, New York, 1961.

    Google Scholar 

Download references

Author information



Additional information

A preliminary version of this paper appered in FOCS '94 ([40]).

Supported in part by grants from the Israeli Academy of Sciences, the Binational Science Foundation Israel-USA and the Niedersachsen-Israel Research Program.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Linial, N., London, E. & Rabinovich, Y. The geometry of graphs and some of its algorithmic applications. Combinatorica 15, 215–245 (1995).

Download citation

Mathematics Subject Classification (1991)

  • 05C
  • 46B
  • 52B
  • 68Q